Quiz that contains NCLEX questions for hypoparathyroidism vs hyperparathyroidism. Hypoparathyroidism and hyperparathryoidism are endocrine disorders of the parathyroid gland. In the previous NCLEX review series, I explained thyroid gland disorders, such as hypothyroidism and hyperthyroidism and how they affect the body along with nursing interventions.
The parathyroid gland is located in the neck on the back of the thyroid gland. Therefore, these two glands are very close to each other and share the same blood supply. In hypoparathyroidism, there is a low production of parathyroid hormone. Whereas as in hyperparathyroidism, there is an excessive amount of parathyroid hormone production.
In hypoparathyroidism and hyperparathyroidism, it is important you know the typical signs and symptoms, causes, and treatments.
The NCLEX exam loves to ask questions about patient education, common side effects of medications, and major signs and symptoms the patient can exhibit with hypoparathyroidism.
This quiz will test you on:
- Causes of hypoparathyroidism vs hyperparathyroidism
- Signs and symptoms of hypoparathyroidism vs hyperparathyroidism
- Medications used to treat hypoparathyroidism vs hyperparathyroidism
- Nursing interventions for hypoparathyroidism vs hyperparathyroidism
Hypoparathyroidism vs Hyperparathyroidism NCLEX QuestionsThis quiz will test your knowledge on hypoparathyroidism vs hyperparathyroidism.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
NCLEX Practice Questions for Parathyroidism
1. A patient is recovering from a thyroidectomy. The patient starts to complain of tingling and numbness in the face, toes, and fingers. Which of the following findings below warrants attention?
A. Ca+ level: 6 mg/dL
B. Na+ level: 145 mg/dL
C. K+ level: 3.5 mg/dL
D. Phosphate level: 4.3 mg/dL
2. Which of the following patients are MOST at risk for hypoparathyroidism?
A. A 75 year-old female who is diabetic and takes Os-Cal daily.
B. A 59 year-old male with a Mg+ level of 0.9 mg/dL.
C. A 85 year-old female complaining of flank pain and constipation.
D. A 19 year-old male with a Ca+ level of 8.9 mg/dL.
3. A patient hospitalized with hypoparathyroidism is about to order lunch. Which food selection is best for this patient based on their dietary needs at this time?
A. Baked chicken, green beans, and boiled potatoes
B. Spinach salad, cottage cheese, and peaches
C. Roast beef, carrots, and pinto beans
D. Hamburger, fries, and sorbet
4. A patient is 6 hours post-opt from thyroid surgery. The patient’s calcium level is 5 and phosphate level is 4.2. What physical signs and symptoms would NOT present with these findings? (Select-all-that-apply)
C. Numbness and tingling in the face
D. Positive Chvostek’s Sign
E. Absent Trousseau’s Sign
5. A physician orders Calcium Gluconate IV as treatment for a patient with hypoparathyroidism. The patient’s calcium level is 5 mg/dL. Which of the following finding causes you to question this order?
A. The patient is taking Digoxin.
B. The patient complains of muscle cramping and numbness in the face.
C. The patient is taking Aluminum carbonate.
D. The patient’s phosphate level is 7 mg/dL.
6. You are providing discharge teaching to a patient who is prescribed calcium supplements with vitamin D for treatment of hypoparathyroidism. Which of the following statements by the patient warrants you to re-educate the patient on how they should take this medication?
A. “I will also make sure I eat foods rich in calcium, such as dairy and green leafy vegetables while I’m taking this medication.”
B. “A side effect of this medication is constipation. Therefore, I should drink plenty of fluids.”
C. “I will take my calcium supplements in the morning when I take my Synthroid.”
D. All the statements above are correctly stated by the patient.
7. A patient is recovery from a parathyroidectomy. Which of the following findings causes concern and requires nursing intervention?
A. The patient is in Semi-Fowler’s position.
B. The patient’s calcium level is 8.9 mg/dL.
C. The patient’s voice is hoarse.
D. The patient is drowsy but arouses to name.
8. A patient is prescribed Fosamax (Alendronate). The patient is about to be discharged and you observe the patient taking the medication. Which of the following findings requires you to re-educate the patient on how to take this medication?
A. The patient takes the medication on an empty stomach.
B. The patient takes the medication with water.
C. The patient sits up 10 minutes after taking the medication.
D. The patient waits 30 minutes after taking Fosamax before taking the prescribed vitamins and antacids.
9. A patient is diagnosed with hyperparathyroidism. Which of the following signs and symptoms would you NOT find in this patient? Select all that apply:
A. Calcium level 6 mg/dL
B. Bone fracture
C. Positive Trousseau’s Sign
D. Tingling and numbness of lips and fingers
E. Calcium level of 15 mg/dL
F. Phosphate level 1.2
G. Renal calculi
10. Which of the following patients are most likely to experience secondary hyperparathyroidism?
A. A 58 year-old male with chronic renal failure.
B. A 69 year-old female with an adenoma on the parathyroid gland.
C. A 56 year-old male with a magnesium level of 0.5 mg/dL.
D. A 7 year-old with diabetes type 1.
11. This medication is used to treat hyperparathyroidism in patients with chronic renal failure. It works by mimicking the role of calcium in the blood and tricks the parathyroid gland into stop secreting PTH (parathyroid hormone). Which of the following medications does this describe below?
4. B, E, F
9. A, C, D
More NCLEX Endocrine Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.